Alert archive / Wisconsin / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 80, NWS La Crosse, WI

July 25, 1999Taylor County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at Jul 25, 1999, 10:44 PM CDT for Taylor County, Wisconsin. It was in force for 61 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 25, 1999, 10:44 PM CDT (03:44 UTC)
Expired
Jul 25, 1999, 11:45 PM CDT
In force
61 min
Issued by
NWS La Crosse, WI
Area
Whole counties

County Taylor County, WI

The radar

The La Crosse radar (KARX), 164 km from the middle of the area, began a volume at 03:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 25, 11:18 PM CDTThunderstorm Wind 56Medford, WI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 3.7 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 1999-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1003 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 1999-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1003 J/kg
Mixed-layer CIN
-92 J/kg
Mixed-layer LCL
1140 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KLSE 260345
SVRLSE
WIC119-260445-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
1044 PM CDT SUN JUL 25 1999

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  TAYLOR COUNTY IN NORTH CENTRAL WISCONSIN

* UNTIL 1145 PM CDT

* AT 1043 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A LINE OF SEVERE THUNDERSTORMS FROM NORTH OF JUMP RIVER...OR 50
  MILES NORTHEAST OF EAU CLAIRE...THROUGH WESTBORO...MOVING SOUTH
  AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT...
  CHELSEA
  RIB LAKE

THE MAIN THREAT FROM THIS STORM IS DAMAGING WINDS. THESE STORMS
HAVE A HISTORY OF WINDS IN EXCESS OF 60 MPH. STAY INSIDE AND AWAY
FROM WINDOWS!

DB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 9:23 PM CDT, 1 hour 21 minutes earlier.

Area forecast discussion, Jul 25, 9:23 PM CDT, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
923 PM CDT SUN JUL 25 1999

MAIN FORECAST PROBLEM OVERNIGHT IS CONTINUING HIGH HEAT INDEX VALUES
OVER THE SOUTHERN FORECAST AREA AND SLOW MOVING AND NON ACTIVE SOUTHERN
END TO THE COLD FRONT.

SATELLITE IMAGERY SHOWING VERY TIGHT CIRCULATION OVER WEST-CENTRAL IOWA
AT 02Z CONTINUING TO SHIFT EAST-NORTHEAST.  00Z RUC HAS A GOOD HANDLE
ON THIS ENERGY AND CONTINUES TO MOVE IT DOWNSTREAM. KDMX RADAR SHOWING
RA PATCHES OVER WESTERN IOWA MOVING TOWARD SOUTHERN FORECAST AREA OF
NORTHEAST IA AND SOUTHWEST WI. THIS WOULD TEND TO BRING TEMPERATURES
DOWN A BIT AS THEY ARE QUITE HIGH RIGHT NOW. HOWEVER...00Z SOUNDINGS AT
OMAHA AND KDVN SHOW QUITE UNSATURATED LOW LEVELS MEANING VIRGA IS A
GOOD POSSIBILITY UNLESS HIGHER ECHOES CAN GET GOING. COMBO THE
TEMPERATURES WITH UPPER 70 DEWPOINTS AND WE HAVE NEAR 100 HEAT INDEX
VALUES AT 02Z. WITH CONTINUED SOUTHERLY FLOW AND CLOUD COVER...
OVERNIGHT LOWS WOULD REMAIN NEAR 80.

MEANWHILE...COLD FRONT IS NOT VERY ACTIVE SOUTH A KMPX-KABR LINE WHERE
STABILITY RULES...UNTIL FRONT IS OVERHEAD.  NORTHERN SYSTEM IN CENTRAL
MN IS NOW ORIENTING ALONG THE SHEAR WHICH WILL MEAN BIG RAINS OVER
CENTRAL MN AND A SLOW PROGRESSION SOUTHEAST. WILL LEAVE FLASH FLOOD
WATCH UP AND CONTINUE CHANCE OF THUNDER HOWEVER IT WILL BE MORE TOWARD
MORNING.  IDEA IS THAT CONVECTION WILL GENERALLY BE NON-SEVERE AS WIND
SHEAR ALOFT DOES NOT SUPPORT IT.

WITH RECENT LIGHTNING STRIKES WITH VORTICITY LOBE IN IA...HAVE OPTED TO
ALLOW HEAT ADVISORY TO END AT MIDNIGHT WITH SHOWERS AND COOLING
ANTICIPATED AFTERWARD.  THIS SHOULD HELP LOWER HEAT INDEXES ACROSS
SOUTHERN TIER...HOWEVER IT WILL STILL BE A WARM NIGHT WITH RUC KEEPING
THE FRONT NORTH OF CWA UNTIL MONDAY MORNING.

.LSE...HEAT ADVISORY THROUGH MIDNIGHT...ENTIRE FORECAST AREA...
       MNZ079...086>088...094>096...WIZ017...029...032>034...041>044...
       053>055...061...IAZ008>011...018>019>029...030.

       FLASH FLOOD WATCH TONIGHT...SOUTHEAST MN...MNZ094>096...
       NORTHEAST IA...IAZ008>011...018...01...029>030.

In the hours before

Special weather statement, Jul 25, 9:59 PM CDT, 45 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-260600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
959 PM CDT SUN JUL 25 1999

...HEAT ADVISORY THROUGH MIDNIGHT...
...RELIEF FROM HOT AND HUMID CONDITIONS ON THE WAY...

HOT AND HUMID CONDITIONS HAVE REMAINED OVER THE AREA SINCE THE
MIDDLE OF LAST WEEK...AND THAT WILL SLOWLY END...AFTER A WARM AND
HUMID OVERNIGHT.  THIS EVENING A COLD FRONT WAS CONTINUING TO PUSH
EAST THROUGH THE DAKOTAS AND MINNESOTA.  OPPRESSIVE HEAT WAS FOUND
AHEAD OF THE FRONT...INCLUDING SOUTHEAST MINNESOTA...NORTHEAST
IOWA...AND WESTERN AND CENTRAL WISCONSIN.  BUT BEHIND THE
FRONT...VERY COMFORTABLE AIR WAS FOUND WITH DEWPOINTS IN THE LOWER
60S.  DEWPOINTS ABOVE 65F ARE GENERALLY UNCOMFORTABLE.  OVER THE
PAST SEVERAL DAYS...DEWPOINT READINGS HAVE REMAINED IN THE MIDDLE TO
UPPER 70S.  THE HIGH MOISTURE LEVELS IN THE AIR COMBINED WITH HOT
TEMPERATURES TO CAUSE SIGNIFICANT HEAT INDEX LEVELS.

THE COLD FRONT WILL MOVE INTO THE AREA EARLY MONDAY AND CONTINUE TO
MOVE SOUTHEASTWARD.  BY LATE MONDAY...MOST AREAS WILL FEEL SOME RELIEF
FROM THE VERY HUMID CONDITIONS. BY TUESDAY...DEWPOINTS SH(OULD BE
IN THE LOWER 60S AREAWIDE PROVIDING FOR A COMFORTABLE SUMMER DAY.

DB

Nearby

Severe Thunderstorm Warnings in Wisconsin, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.